5 Common Mistakes – Iron Supplementation
I’ve seen a fair number of mistakes with iron supplementation. Here’s a list of a few common clinical pearls about iron supplementation that you need to know!
- Iron supplements can cause black stools. This can be extremely upsetting to patients and we need to caution our patients about this before they begin taking iron supplements. I’ve also seen healthcare professionals forget that iron can cause black stools, potentially leading to the concern that a GI bleed is occurring.
- We can often get a little distracted in healthcare when our patients get on 10, 15, 20+ medications. We often forget to reassess iron supplementation. Iron studies, ferritin, and hemoglobin can be important monitoring parameters to assess if iron supplementation is necessary long term.
- Iron has a few significant drug interactions we need to know. Two very important antibiotic classes that can interact with iron are tetracyclines and quinolone antibiotics. I’ve seen this mistake happen frequently – Here’s a classic case study from the past: Drug Interaction Leading to Antibiotic Failure
- Erythropoetin stimulating agents (ESA’s) are often used in anemia of CKD, chemotherapy etc. Darbepoetin and erythropoetin are the two common ESA’s utilized. Assessment for need of iron supplementation is critical. Inadequate iron stores is the number one reason for failure of ESA’s.
- Iron supplements can cause constipation. In the elderly this can be very problematic and gives us yet another reason we are making sure that iron is appropriately used for the right duration.
Looking for more free content? Simply follow the blog and get my 30 medication mistakes – a free 6 page PDF filled with 30 medication mistakes I’ve seen in my everyday practice as a clinical pharmacist!
Eric Christianson, PharmD, BCPS, CGP